The use of alternative forms of therapy for the treatment of chronic arthritic conditions is well established amongst Chinese communities.1 Recently, there has also been an increase in the use of these medicines outside of this population.2 However, the precise contents of traditional Chinese medicines (TCMs) are often unclear. Modern preparations in the form of capsules or tablets may also contain non-steroidal anti-inflammatory drugs (NSAIDs) and corticosteroids.3 Corticosteroids have also been described in Chinese herbal creams used to treat eczema.4 In addition, other TCMs such as herbal balls may contain heavy metals including arsenic and mercury.
A 60-year-old Chinese man presented to our hospital in Singapore with gastro-enteritis. On admission he was also noted to have a Cushingoid habitus with moon face, central obesity and abdominal striae. He had a past history of frequent attacks of pain and swelling in his big toes, ankles and knees occurring over 7 years, and associated with a raised serum uric acid. He had visited a general practitioner during this time, who diagnosed gout. In the last year he had begun to take medicine from a traditional Chinese medicine practitioner, with considerable improvement in symptoms. These medicines included orange-coloured capsules containing a white powder. Analysis of the content of the capsules revealed a number of drugs, including betamethasone, caffeine, chlorpheniramine, dexamethasone, frusemide, nicotinamide and proxicam. It seems likely that his Cushingoid features were due to the consumption of these capsules, and they have subsequently improved since stopping them. The presence of corticosteroids in TCMs and their uncontrolled use may cause Cushingoid features, and when combined with NSAIDs, also present in some preparations, may be particularly dangerous. However, it appears that the rapid onset of benefit provided by these treatments provides a major incentive to patients to continue despite being advised to stop.
Physicians should be aware of the possible contents of alternative medicines being taken by patients with arthritis, and their potential for causing side-effects or drug interactions. Although the use of TCM and its potential side-effects are well understood by doctors working in areas with significant Chinese populations, this possibility may not be considered by the increasing numbers of non-Chinese individuals seeking traditional medicines. In addition, patients often acquire medicine from friends and family who have visited areas of higher TCM use. This case illustrates the unpredictable contents of some 'traditional medicines' and the importance of obtaining a full drug history from all patients.